Kansas, 2019

Hail in Kansas, August 31, 2019

August 31, 2019 · NWS GLD · 1 event in 1 county or zone

Overnight thunderstorms produce isolated quarter size hail in northwest Kansas in the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Overnight thunderstorms produce isolated quarter size hail in northwest Kansas in the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 30, 11:04 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 30, 11:04 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1104 PM MDT Fri Aug 30 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM MDT Fri Aug 30 2019

Overview: WNW-NW flow aloft will persist, on the northeast
periphery of an upper level ridge over the Desert
Southwest/4-Corners.

Through Tonight: With forcing largely confined to differential
heating and weak low-level upslope flow, expect scattered diurnal
convection to develop along the Colorado Front Range this
afternoon -- progressing E-ESE toward eastern Colorado this
evening. Simulated reflectivity forecasts via the HRRR suggest
that convection will approach Yuma/Kit Carson/Cheyenne counties in
the 00-03Z time frame. Given that convection will approach from
the west after peak heating -- and that persistent stratus has
maintained significant convective inhibition (200-300 J/kg),
marginal instability (500-1500 J/kg MLCAPE), and atypically weak
DCAPE (500-1000 J/kg) over the Tri-State area this afternoon,
expect convection to weaken and gradually dissipate with eastern
extent invof the CO/KS border this evening -- though elevated
convection may develop in western KS overnight in assoc/w
strengthening low-level warm advection. Aside from some potential
for marginally severe hail associated with any robust elevated
updrafts, severe weather is not anticipated.

Sat-Sat night: The convective forecast in this period will highly
depend on mesoscale features emanating from convection developing
over the region overnight -- and the impact thereof on the
thermodynamic environment over the Tri-State area on Saturday.
Low-level warm advection may aid in the development of convection
south of I-70 Saturday evening, however -- significant uncertainty
persists with regard to convective coverage and when/where/if
convection will even develop.

.LONG TERM...(Sunday through Friday)
Issued at 226 PM MDT Fri Aug 30 2019

We're looking at a pretty quiet extended forecast with mainly dry
conditions and a brief return to above normal temperatures Sunday
and Monday.

The extended forecast starts out with an upper ridge over the
western U.S. and northwest flow aloft over the Tri-State area. The
ridge will shift east over the forecast area through the day
Sunday and into Monday. Sunday high temperatures will be in the
low to mid 90s in eastern Colorado, with mid-80s to low 90s
expected in southwestern Nebraska and northwestern Kansas. By
Monday, temperatures will return to the mid to upper 90s with
overnight lows in the upper 50s to upper 60s. Normal temperatures
range from the mid to upper 80s for highs and the mid-50s to low
60s for lows.

An upper trough over the Pacific Northwest on Sunday evening will
progress eastward, reaching the Dakotas on Tuesday. Flow will
become west- northwesterly aloft over the Tri-State region. An
isolated shower or storm may be possible in the late
afternoon/early evening timeframe. Temperatures will be on a two-
day cooling trend with highs in the 80s on Tuesday and a few 70s
possible by Wednesday.

Thursday, a weak, quick-moving shortwave trough will move into
the region. An isolated shower or thunderstorm may be possible in
the afternoon or evening.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1022 PM MDT Fri Aug 30 2019

Low clouds will be spreading across MCK and GLD along with
scattered showers and isolated thunderstorms through about 10Z.
Conditions will quickly transition from MVFR to IFR with
intermittent LIFR possible at GLD between 12-14Z due to low
ceilings and patchy fog. Conditions at both locations will improve
to VFR again between 16-18Z with VFR expected beyond 18Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...LOCKHART
Hazardous weather outlook, Aug 30, 1:09 PM CST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
109 PM MDT Fri Aug 30 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311915-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
109 PM MDT Fri Aug 30 2019 /209 PM CDT Fri Aug 30 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm capable of producing quarter size
hail and wind gusts up to 60 mph will be possible in eastern
Colorado late this afternoon and evening, primarily west of Highway
385 between 6 pm and 9 pm MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Vincent

In the hours before

Special weather statement, Aug 31, 12:28 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
1228 AM MDT Sat Aug 31 2019

COZ090-091-310700-
Kit Carson County CO-Yuma County CO-
1228 AM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 100 AM MDT...

At 1228 AM MDT, Doppler radar was tracking a strong thunderstorm over
Cope, or 25 miles north of Seibert, moving southeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stratton, Joes and Kirk.

This includes Interstate 70 in Colorado near mile marker 422.

LAT...LON 3957 10280 3975 10280 3947 10232 3927 10256
      3957 10290
TIME...MOT...LOC 0628Z 312DEG 37KT 3967 10285

DDT
Special weather statement, Aug 31, 1:45 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 AM MDT Sat Aug 31 2019

COZ090-091-KSZ001-013-310815-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
145 AM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 215 AM MDT/315 AM CDT/...

At 144 AM MDT/244 AM CDT/, thunderstorm outflow was located along a
line extending from 13 miles west of St. Francis to 5 miles
southeast of Bonny Reservoir to 11 miles north of Burlington.
Movement was east southeast at 35 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton and Bird City.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 1 and 17.
 Highway 385 between mile markers 196 and 199.

LAT...LON 3974 10149 3947 10157 3925 10180 3942 10230
      3959 10213 3979 10207
TIME...MOT...LOC 0744Z 284DEG 29KT 3971 10204 3958 10207 3947 10219

DDT
Special weather statement, Aug 31, 2:08 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
208 AM MDT Sat Aug 31 2019

KSZ001-002-013-014-310845-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
208 AM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 245 AM MDT/345 AM CDT/...

At 208 AM MDT/308 AM CDT/, thunderstorm outflow was located along a
line extending from 12 miles southwest of Bird City to 11 miles
north of Ruleton to 5 miles northeast of Kanorado. Movement was east
southeast at 30 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Goodland, Kanorado, Ruleton and Edson.

This includes Interstate 70 in Kansas between mile markers 2 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10110 3939 10137 3918 10163 3934 10205
      3940 10205 3952 10190 3968 10167
TIME...MOT...LOC 0808Z 287DEG 27KT 3962 10168 3951 10184 3940 10197

DDT
Special weather statement, Aug 31, 2:35 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
235 AM MDT Sat Aug 31 2019

KSZ013-014-027-028-310900-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
235 AM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...WESTERN
THOMAS...NORTHWESTERN LOGAN AND EASTERN SHERMAN COUNTIES UNTIL 300 AM
MDT/400 AM CDT/...

At 235 AM MDT/335 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles northwest of
Brewster to 6 miles south of Goodland. Movement was southeast at 40
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Colby, Brewster, Levant, Winona and Edson.

This includes Interstate 70 in Kansas between mile markers 22 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3894 10132 3923 10181 3936 10161 3957 10156
      3957 10149 3942 10098 3912 10104
TIME...MOT...LOC 0835Z 298DEG 35KT 3949 10151 3934 10155 3925 10168

DDT
Local storm report, Aug 31, 2:39 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
239 AM MDT SAT AUG 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
08/31/2019  M40 MPH          SHERMAN            KS   ASOS

            ASOS STATION KGLD GOODLAND.

&&
Special weather statement, Aug 31, 3:00 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 AM MDT Sat Aug 31 2019

KSZ014-027>029-310930-
Gove KS-Wallace KS-Thomas KS-Logan KS-
300 AM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...THOMAS...
LOGAN AND NORTHWESTERN GOVE COUNTIES UNTIL 330 AM MDT/430 AM CDT/...

At 300 AM MDT/400 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of
Brewster to 3 miles west of Levant to 11 miles north of Winona to 13
miles northeast of Wallace. Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Colby, Oakley, Levant, Winona, Monument, Russell Springs and Halford.

This includes Interstate 70 in Kansas between mile markers 42 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 10159 3914 10148 3914 10139 3919 10139
      3924 10132 3937 10129 3955 10133 3935 10077
      3910 10072 3897 10075 3874 10109
TIME...MOT...LOC 0900Z 301DEG 38KT 3947 10128 3936 10126 3923 10129
3909 10149

DDT

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thomas

When
August 31, 3:07 AM CST
Where
Thomas County, 8.31 mi N of Levant
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -101.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853582.